Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

What medicine can I take for redness on the mouth, under the nose and on the temple ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I have had redness around one side of my mouth that comes and goes. It sometimes itches, never oozes, then will get flaky. I use only organic products on my face, have excellent health. I am 47 year old female. I had the same redness under my nose. I used a tolnaftate product and it seems to be gone from that area. Should I try it again? I also have redness on one temple and a little above.
Posted Mon, 23 Apr 2012 in Skin Rash
Follow-up: What medicine can I take for redness on the mouth, under the nose and on the temple ? 28 minutes later
My Mom suggested I try Monistat, and another friend thought it is yeast. Can I try Monistat on these areas of my face? Can my regular doctor do a culture? A year ago I went to a dermatologist who looked at it really fast and declared hives (an allergy) to something that was indeterminate. I tried the homeopathic hives remedy for a while. I am doubting it's hives. So, I figure it's bacterial or fungal (yeast or?). What do you think? I have heard that if you drool at night, it can cause this. Does this mean I have yeast in my mouth that needs to be treated? I have excellent oral health as far as I know and go to a dentist regularly. I took photos and uploaded them for visual aid. Thanks!
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for your query.

Your question is a good one and I will try to provide you with some information and recommendations regarding what is going on. I would like to thank you for submitting the images which clearly depict what you have described in your question.
Regarding the changes in the skin which you see around your mouth and in the area of your temple this certainly does appear to be a type of dermatitis. As you probably know there are several different classes of dermatitis. This includes allergic bacterial and fungal among others. There are inflammatory conditions also which could contribute to this kind of thing. In the absence of any family history of autoimmune disorders I would hesitate to think that this is purely related to inflammation.

You have tried some topical remedies with some success and I would tell you that it might be possible to use a number of different medications in order to address this. Sometimes in the field of dermatology trial and error is really the only good thing we have available regarding treatment. One consideration that might work for you would be to go on a 10 to 14 day course of an oral antibiotic for antifungal medication. If your skin response rapidly to either one of these this might give us some clues as far as what the cost would be. The topical remedies and do work on occasion and are relatively safe but I think a trial of an all medication might provide the greatest benefit.

If there is a bacterial component to this I would consider one of the better antibiotics to be something like metronidazole. You would take this two or three times per day for 10 to 14 days.

Otherwise you might consider taking a antifungal medications such as fluconazole once daily again for 10 to 14 days. A careful evaluation on a daily basis would give you some clues again to see what works best.

There is a topical antibiotic cream which might also provide benefits. This is referred to as mupirocin. This is a very good topical antibiotic that can be safely used on the face.

All of the medications which I mentioned our prescription only and you would have to obtain these from your results then we might have a solution. If you do not have good results I think a good dermatologist would do a scraping of the skin and look under the microscope to see what might be going on in order to consider other treatments.

Again I thank you for submitting your question and pictures. I hope you have found my response to be both helpful and informative. If you have any additional concerns regarding this I would be happy to address them here.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: What medicine can I take for redness on the mouth, under the nose and on the temple ? 23 hours later
I went to my regular MD today. She did a little scraping of the skin and looked under the microscope. Not yeast she says, but simply a dermatitis reaction. So, hydrocortisone is recommended. I may try it even though I would prefer to know what the cause is besides an overactive immune system. But I guess until I know what substance(s) XXXXXXX be causing it, it is a mystery. But now at least I know what it is not! I assume stress can be a factor? well, that's my follow-up in case you have further advice. thanks.
Answered by Dr. Robert Galamaga 14 hours later
Hello and thanks for the followup.

I am glad a scraping was done so at least your doctor would be able to see if there was an overwhelming presence of fungal elements or bacteria. I agree that a trial of hydrocortisone is warranted.

I urge you to use caution with applying cortisone to the face - try not to get any in or near your eyes as it can cause problems with vision and predispose to eye infection in that case. Also, I would not use this on your face for more than 10 days at a time.

Stress can absolutely be a factor causing this kind of presentation. Diet may also be a factor. I suggest you take a look at your diet and maybe keep a diary of what you eat to see if it correlates with periods where the skin inflammation is more pronounced.

I thank you again for the query and followup. I am here if you have any additional concerns as well.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor